Kansas, 2023

Damaging Winds in Kansas, February 26, 2023

February 26, 2023 · NWS ICT · 8 events in 5 counties and zones

Thunderstorms tracked across south central and southeast Kansas during the evening into early night hours of February 26th. Severe thunderstorms produced 60 to 70 mph winds with tree and roof damage reported in a few counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Thunderstorms tracked across south central and southeast Kansas during the evening into early night hours of February 26th. Severe thunderstorms produced 60 to 70 mph winds with tree and roof damage reported in a few counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 26, 5:32 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 26, 5:32 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
532 PM CST Sun Feb 26 2023

.SHORT TERM...(This evening through Tuesday night)
Issued at 332 PM CST Sun Feb 26 2023

**Significant Severe weather possible this evening and tonight**

A vigorous trough is currently moving NE out of the Desert
Southwest and is expected to reach the Front Range by 00z this
evening. As this feature approaches, lee troughing combined with
rapid sfc cyclogenesis will result in a sfc low over northwest
Kansas. The low will deepen with time as it races northeast across
Kansas tonight. By 12Z Monday, the low pressure system is
expected to make it into the mid-Mississippi Valley.

Moisture is a limiting factor today. However, several hi-res models
continue to suggest appreciable moisture, mid 50s dewpoints, will
arrive in a "just in time" manner by later afternoon and evening to
support significant severe weather.

Significant severe storms will be possible across the CWA this
evening, especially across portions of south central and southeast
KS. Storms will first initiate across southwest KS and Oklahoma and
is expected to quickly grow upscale into a N-S oriented quasi-linear
convective system (QLCS) through west-central KS and OK by early
evening. As the QLCS moves across the area, severe to significant
wind gusts of 65-80 mph will be possible, with even higher isolated
gusts up to 90 mph possible nearest the KS/OK border and across
southeast KS late tonight.

A very strong low level jet will develop with upwards of 65 to 75kts
at 850mb. This jet will only increase as the system moves east and
will near 85kts of flow at 850mb over southeast KS toward 05z. The
QLCS will be supported by the very strong shear, MUCAPE of 800-
1000j/kg, and DCAPE 900+j/g. While significant straight line winds
will be the main concern this evening, mesovorticies will be
possible given abundant line normal 0-3km shear, 0-3SRH of 500-700,
and a narrow area of 40 to 60j/kg of 0-3CAPE. Thus, brief embedded
tornadoes will be possible along the leading edge of the QLCS. Dime
to quarter sized hail will also be supported.

The line of storms will be moving rapidly across the forecast area,
to the tune of 60-70+mph. Persons that receive a severe or tornado
warning this evening will need to act very quickly given how fast
storm motions are likely to be. Be sure to have multiple ways of
receiving weather warnings, consider keeping volume up on mobile
devices if headed to sleep before the storm passes tonight.

Aside from strong winds gusts associated with the severe convection,
as we get into the backside of the system/post frontal, strong non-
thunderstorm winds will remain possible through tomorrow morning
given both tightened sfc gradient and NW'ly 50-60kt flow at 850mb.

Will keep the wind advisory going east of the KS-Turnpike this
evening for strong winds that are set to develop ahead of the
incoming storm system and will expand to include the rest of the
CWA after 07Z to account for the strong NW/W winds non-convective
winds that will come in on the back side.

Moving on, trended afternoon temps up tomorrow afternoon to
account for heating due to downsloping winds. Upper level flow
will turn more meridional tomorrow and remain that way through mid
week making for quiet weather. Late Tuesday night, a compact
system will move across the Northern Plains, pushing its trailing
cold front across the area with little fanfare.

.LONG TERM...(Wednesday through Sunday)
Issued at 332 PM CST Sun Feb 26 2023

The next notable system in the extended will dig from the Pacific
Northwest into the Desert Southwest from Wednesday before
translating east across Oklahoma. There is fairly decent agreement
in location of the upper low between models, which would provide
decent chances for seeing rain and snow across the area early
Thursday through early Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 532 PM CST Sun Feb 26 2023

Severe squall line is expected to sweep northeastward across
central and south central Kansas this evening, reaching southeast
Kansas just before midnight. Main threat will be damaging winds in
excess of 50 to 60 kts with some hail possible. South winds ahead
of the storms and cold front will also be quite strong, as well as
southwest to west winds behind the storms and front later
tonight. Low level wind shear can be expected in many areas.
MVFR/IFR category cigs and vsbys in and near the storms with
clearing conditions to VFR later tonight into Monday.

KED

&&

.FIRE WEATHER...
Issued at 332 PM CST Sun Feb 26 2023

Very high fire danger is expected late tonight across southeast
Kansas and area wide for a brief period tomorrow morning, mainly
due to strong west winds behind the storm system which will pass
tonight. Rainfall from the tonights expected weather will limit
the fire threat. Very high fire danger is possible again late
afternoon Tuesday for a few hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    45  69  36  63 / 100   0   0   0
Hutchinson      43  67  33  63 / 100   0   0   0
Newton          45  65  35  63 / 100   0   0   0
ElDorado        45  67  37  63 /  90   0   0   0
Winfield-KWLD   46  69  38  66 / 100   0   0   0
Russell         41  63  29  63 /  90   0   0   0
Great Bend      42  65  29  64 /  90   0   0   0
Salina          44  67  31  63 / 100   0   0   0
McPherson       43  66  32  63 / 100   0   0   0
Coffeyville     48  71  39  68 /  90   0   0   0
Chanute         48  70  37  67 /  90   0   0   0
Iola            48  69  36  66 /  90   0   0   0
Parsons-KPPF    48  69  39  68 /  90   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 AM to 9 AM CST Monday for KSZ032-033-
047>053-067-068-082-083-091-092.

Wind Advisory until 9 AM CST Monday for KSZ069>072-093>096-
098>100.

&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...KED
FIRE WEATHER...KMB
Hazardous weather outlook, Feb 26, 8:31 PM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
831 PM CST Sun Feb 26 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
831 PM CST Sun Feb 26 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A line of strong to severe thunderstorms will continue to move
east-northeast across south central and southeast Kansas late this
evening. The main threats will be damaging wind gusts of 65 to 80
mph. A brief tornado is possible along the leading edge of the line
of storms. Dime to quarter size hail is also possible late this
evening. The line of storms is expected to clear southeast Kansas
shortly after midnight.

Strong, non-thunderstorm winds with gusts to 50 mph are expected to
expand across central and south central Kansas late tonight and
continue through tomorrow morning. See the latest wind advisory for
details.

Very high fire danger is possible area wide late tonight through
early tomorrow morning due to strong winds behind the storm system.
Any rainfall that falls late this evening and tonight will limit the
fire threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A line of severe thunderstorms will be coming to and end early
Monday morning across far southeast Kansas. The main threats will
be severe to significant wind gusts of 65 to 80mph. Isolated
stronger wind gusts possible along with dime to quarter sized hail.
A brief tornado or two will be possible along the leading edge of
the line of severe storms.

Strong, non-thunderstorm winds are expected to across central,
south central, and southeast Kansas early Monday. Wind gusts up to
50 mph possible. See the latest wind advisory for details.

Very high fire danger is possible area wide early Monday morning
through Monday afternoon due to strong winds behind the exiting
storm system. Any rainfall that falls Sunday night will limit the
fire threat Monday.

Very high fire danger will be possible across southeast Kansas for
a few hours Tuesday afternoon.

There is a chance for a snow showers Thursday morning through
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Feb 26, 7:00 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Wichita KS
700 PM CST Sun Feb 26 2023

KSZ032-047-270130-
Russell KS-Barton KS-
700 PM CST Sun Feb 26 2023

...Strong thunderstorms will impact portions of Russell and Barton
Counties through 730 PM CST...

At 700 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Pfeifer to near Larned. Movement was
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Great Bend, Russell, Hoisington, Ellinwood, Claflin, Lucas, Gorham,
Pawnee Rock, Luray, Dorrance, Albert, Olmitz, Milberger, Bunker Hill,
Paradise, Galatia, Susank, Waldo, Great Bend Airport and Russell
Airport.

This includes Interstate 70 between Mile Markers 176 and 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3912 9904 3913 9849 3827 9848 3826 9903
TIME...MOT...LOC 0100Z 243DEG 39KT 3868 9909 3817 9902

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BUTLER
Special weather statement, Feb 26, 8:16 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
816 PM CST Sun Feb 26 2023

KSZ050-051-067-270245-
Reno KS-Rice KS-McPherson KS-
816 PM CST Sun Feb 26 2023

...A strong thunderstorm will impact portions of southwestern
McPherson, northwestern Reno and eastern Rice Counties through 845 PM
CST...

At 815 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Nickerson, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hutchinson, Lyons, Sterling, Inman, Nickerson, Little River,
Partridge, Windom and Willowbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CST for
central and south central Kansas.

&&

LAT...LON 3795 9807 3809 9836 3852 9812 3831 9768
TIME...MOT...LOC 0215Z 221DEG 42KT 3807 9815

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BUTLER
Special weather statement, Feb 26, 8:23 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
823 PM CST Sun Feb 26 2023

KSZ067-082-270300-
Reno KS-Kingman KS-
823 PM CST Sun Feb 26 2023

...Strong thunderstorms will impact portions of southern Reno and
Kingman Counties through 900 PM CST...

At 823 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Abbyville to Nashville. Movement was east
at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hutchinson, Kingman, South Hutchinson, Haven, Pretty Prairie,
Norwich, Arlington, Partridge, Abbyville, Nashville, Yoder, Murdock,
Waterloo, Willowdale, Zenda, Spivey, Langdon, Cleveland, Penalosa and
Cheney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CST for
south central Kansas.

&&

LAT...LON 3739 9846 3748 9847 3801 9829 3800 9807
      3810 9770 3775 9770 3773 9781 3739 9781
TIME...MOT...LOC 0223Z 249DEG 42KT 3798 9817 3744 9842

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

BUTLER
Special weather statement, Feb 26, 8:29 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
829 PM CST Sun Feb 26 2023

KSZ052-068-069-270300-
Butler KS-Harvey KS-Marion KS-
829 PM CST Sun Feb 26 2023

...Strong thunderstorms will impact portions of eastern Harvey,
northwestern Butler and Marion Counties through 900 PM CST...

At 829 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tampa to near Whitewater. Movement was
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hillsboro, Marion, Peabody, Whitewater, Florence, Walton, Elbing,
Burns, Lincolnville, Ramona, Durham, Tampa, Lost Springs, Newton
Airport, Marion Lake and Pilsen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CST for
south central, central and east central Kansas.

&&

LAT...LON 3852 9693 3852 9683 3835 9683 3835 9684
      3809 9684 3809 9682 3796 9682 3792 9728
      3861 9727 3861 9693
TIME...MOT...LOC 0229Z 242DEG 36KT 3858 9720 3793 9715

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BUTLER
Special weather statement, Feb 26, 8:55 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
855 PM CST Sun Feb 26 2023

KSZ053-270330-
Chase KS-
855 PM CST Sun Feb 26 2023

...A strong thunderstorm will impact portions of Chase County through
930 PM CST...

At 854 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles south of Burdick, or 13 miles west of Strong City, moving
northeast at 70 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Elmdale, Matfield Green, Cedar
Point, Hymer, Saffordville, Wonsevu, Tallgrass Prairie and Tallgrass
Prairie Preserve.

This includes Interstate 35 between Mile Markers 97 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CST for
central and east central Kansas.

&&

LAT...LON 3809 9636 3809 9684 3835 9684 3835 9682
      3852 9682 3852 9636
TIME...MOT...LOC 0254Z 217DEG 60KT 3841 9678

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

BUTLER

The radar

The Vance AFB radar (KVNX), 35 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
February 26, 8:57 PM CST to 8:58 PM CST
Where
Harper County, 6.93 mi S of Anthony
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.050, -98.040

A storm chaser estimated 70 mph winds with tree limbs down and debris across the road.

Thunderstorm Wind, Sedgwick

When
February 26, 9:32 PM CST to 9:33 PM CST
Where
Sedgwick County, 6.03 mi NW of Clearwater
Measured
58 kt (67 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
37.560, -97.580

Off duty firefighter reported a 67 mph wind gust.

Thunderstorm Wind, Sedgwick

When
February 26, 9:53 PM CST to 9:54 PM CST
Where
Sedgwick County, 0.55 mi W of (Ict)wichita Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
37.650, -97.440

At the Wichita Eisenhower National Airport, a 58 mph wind was measured.

Thunderstorm Wind, Sedgwick

When
February 26, 9:57 PM CST to 9:58 PM CST
Where
Sedgwick County, (Iab) McConnell Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.620, -97.270

Thunderstorm Wind, Butler

When
February 26, 10:12 PM CST to 10:13 PM CST
Where
Butler County, 3.53 mi NE of Rose Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.610, -97.090

Several trees were reported down with one over 150th and Indianola Road. A vehicle ran into the tree; there were no injuries from this crash. Time is estimated from radar.

Thunderstorm Wind, Butler

When
February 26, 10:12 PM CST to 10:13 PM CST
Where
Butler County, 0.88 mi NE of Augusta
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.690, -96.970

A damage report of a roof partially peeled back on a home.

Thunderstorm Wind, Cowley

When
February 26, 10:15 PM CST to 10:16 PM CST
Where
Cowley County, 2.6 mi WSW of Winfield
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.230, -97.020

A report of a tree down in the north lane of 14th near Country Club on the west side of Winfield. Time is estimated from radar.

Thunderstorm Wind, Woodson

When
February 26, 11:54 PM CST to 11:55 PM CST
Where
Woodson County, 2.14 mi SW of Yates Center
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.860, -95.760

Kansas Mesonet measured 63 mph winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083994, 1083995, 1083996, 1083997, 1083986, 1083988, 1083992, 1084001.